Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts

Question:

Is there any way to treat the lack of sexual desire that results from anti-depressants and/or bi-polar medications?

Answered by: Patrick McGrath

The addition or substitution of Wellbutrin (bupropion) for a serotonin re-uptake inhibitor has been shown to relieve this side effect, if that is an option in a particular case. Substitution of Remeron (mirtazapine) or Serzone (nefazodone) can also be helpful, although these medications can have other troublesome side effects. Other strategies which can help include taking an antidepressant say, only five days per week. Sexual function and desire can often improve on the other days. Reduction in dosage to the minimal effective dosage is often at least partially helpful. For mood stabilizers in bipolar disorder, experimenting with alternative medications can be very helpful as people will sometimes get this effect strongly from one medication and not at all from another. Of course, any of these strategies should be tried only with collaboration with your doctor to avoid jeopardizing your clinical response.